Idaho, 2010High Wind and Strong Wind in Idaho, May 3, 2010
May 3, 2010 · NWS OTX · 6 events in 6 counties and zones
A tight pressure gradient and a strong jet stream moved over the area behind a cold front resulting in a windstorm over North Idaho. This resulted in extensive damage for some locations.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient and a strong jet stream moved over the area behind a cold front resulting in a windstorm over North Idaho. This resulted in extensive damage for some locations. The Lewiston area was hit especially hard with numerous trees blown down. In addition, the winds blew over a semi-truck onto a bridge on Highway 12 in Lewiston, forcing a highway closure in both directions. There were also reports of blown transformers and numerous power outages. The Lewiston and Clarkston areas reported 9,000 customers without power. Several homes reported damage in Lewiston. A 1975 camper was also destroyed. In Moscow, a car window was blown in by the winds, along with a few reports of power outages. In the Central Panhandle Mountains in Bovill, a tree was blown onto a mobile home. Four miles north of Prichard, several trees were blown down with power out in the area. A total of 283 power outages were reported in Kellogg, and 600 in Deary. In Sandpoint, 2,500 customers lost power. Peak wind gusts from this event in miles per hour include 64 thirteen miles south of Waha from Corral Creek RAWS, 63 eight miles north-northeast of Lewiston at Shirodd Hill, 62 four miles northwest of Winchester from Mission Creek RAWS, and 60 from the Coeur D'Alene AWOS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 3, 3:25 AM PST, 6 hours 5 minutes earlier.
Area forecast discussion, May 3, 3:25 AM PST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
425 AM PDT MON MAY 3 2010
.SYNOPSIS...
A VERY STRONG COLD FRONT WILL PASS THROUGH THE INLAND NORTHWEST
THIS MORNING BRINGING WITH IT HIGH WINDS AND BLOWING DUST. COOL
AND UNSETTLED WEATHER WILL CONTINUE THROUGH THE REST OF THE WEEK.
&&
.DISCUSSION...
...HIGH WIND EVENT TODAY AND THIS EVENING ACROSS THE FORECAST AREA...
TODAY AND TONIGHT...SATELLITE IMAGERY SHOWS A NICE CYCLOGENESIS
EVENT WELL UNDERWAY. OBSERVATIONS ON VANCOUVER ISLAND INDICATE
THAT THE SURFACE LOW IS DOWN TO 1000MB. MODELS AGREE ON FURTHER
DEEPENING TODAY WITH A SECONDARY LOW FORMING IN THE LEE OF THE
ROCKIES OVER SOUTHERN ALBERTA BY THIS AFTERNOON. GFS HAS A 984MB
PRESSURE ON THIS LOW WITH A TIGHT PRESSURE GRADIENT ACROSS OUR
AREA. PORTLAND-KALISPELL GRADIENT FORECAST IS 21MB ON JUST ABOUT
ALL THE MODELS. MEANWHILE THE 110 KT WEST-EAST JET ACROSS
WASHINGTON WILL BE SAGGING SOUTH DURING THE DAY. ALL OF THIS
POINTS TO A GOOD WIND EVENT FOR OUR AREA. HIGH WIND WARNINGS AND
ADVISORIES HAVE ALREADY BEEN RAISED AND WILL CONTINUE.
SURFACE COLD FRONT HAS JUST MADE LANDFALL AT 2AM IN NW WASHINGTON
AND WILL QUICKLY MOVE THROUGH THE AREA THIS MORNING. PRE-FRONTAL
WINDS WILL INCREASE ACROSS EASTERN WA...WITH THE STRONGEST WINDS
DEVELOPING BEHIND THE FRONT. PRECIPITATION WILL END WITH THE
FRONTAL PASSAGE BUT WILL CONTINUE IN THE SOUTHERN PANHANDLE DUE TO
UPSLOPE. THIS AFTERNOON WE'LL SEE CONVECTIVE CLOUD LINES FORM FROM
THE CASCADES AND STREAM ACROSS THE BASIN...SO A RENEWED THREAT OF
SHOWERS OVER THE PANHANDLE AND EXTREME EASTERN WA. THUNDERSTORMS
POSSIBLE IN THE NORTHERN MOUNTAINS. ALSO A PUGET SOUND
CONVERGENCE ZONE WILL DEVELOP WEST OF THE CASCADES...BUT THE DEEP
INSTABILITY WILL ALLOW IT TO SPREAD A NARROW BAND OF PRECIPITATION
ALL THE WAY TO WENATCHEE.
ANOTHER POTENTIAL HAZARD IS THE BLOWING DUST. STRONG PRE-FRONTAL
WESTERLY WINDS HAVE KEPT THE BASIN FROM GETTING ANY RAIN AHEAD OF
THE FRONT. VERY DRY AIR WILL MOVE IN BEHIND THE FRONT...AND
COUPLED WITH THE STRONG WINDS WE EXPECT TO SEE AREAS OF BLOWING
DUST IN THE BASIN.
ALL OF THIS ACTIVITY WILL GRADUALLY WIND DOWN TONIGHT BUT WINDS
WILL REMAIN GUSTY ALL NIGHT IN MANY AREAS. ALSO VERY COLD AIR WILL
MOVE INTO THE AREA TONIGHT BEHIND THE FRONT...ALLOWING SNOW LEVELS
TO COME CRASHING DOWN TO THE VALLEY FLOORS. PRECIPITATION IS
UNLIKELY FOR MOST AREAS TONIGHT BUT THE CASCADE CREST AND
PANHANDLE MOUNTAINS SHOULD CONTINUE TO RECEIVE UPSLOPE SHOWERS ALL
NIGHT. RJ
BY TUESDAY AND TUESDAY NIGHT...THE INLAND NORTHWEST REMAINS UNDER A
COOL WNW FLOW ALOFT WHILE A SECOND UPPER LOW PINCHES OFF OVER WRN
WA BY AFTERNOON. ANTICIPATE MAINLY MOUNTAIN SHOWERS. ALTHOUGH WITH
THE COLD POOL ALOFT...DIURNAL INSTABILITY SHOWERS WILL BE ON THE
RISE AND DEVELOPING ACROSS THE BASIN AND VALLEYS AFTER MIDDAY AND
INTO THE EARLY EVENING. UNDER THE LOW LEVEL WESTERLY FLOW OF
15-20KT...SOME RAIN SHADOWING IS POSSIBLE IN THE LEE OF THE
CASCADES. IT WILL BE COOL DAY WITH 850MB TEMPS STRUGGLING TO REACH
0 DEGREES C AND SNOW LEVELS JUST BARELY ABOVE THE VALLEYS INTO THE
MOUNTAINS. INSTABILITY SHOWERS WILL DECREASE OVERNIGHT WITH
CLEARING AND LIGHT NORTH WINDS. TEMPERATURES WILL COOL
OVERNIGHT...FLIRTING WITH FREEZING IN MANY LOCATIONS.
THEN WEDNESDAY INTO WEDNESDAY NIGHT...THE UPPER LOW DROPS SOUTH
INTO OREGON...LEAVING THE REGION UNDER A MORE NORTH-NORTHEAST FLOW
ALOFT. WILL HAVE TO WATCH WHAT TYPE OF MOISTURE SWINGS AROUND THE
TOP OF THE DEPARTING LOW AND SPREADS SOUTH FROM CANADA. THIS
DEFORMATION MAY LEAD TO A BAND OF STEADY SHOWERS ACROSS THE
NORTHERN ZONES. ALTHOUGH INSTABILITY WILL INCREASE
AFTERNOON...SPILLING THE SHOWER THREAT ACROSS THE REGION.
TEMPERATURES WILL MODERATE SLIGHTLY BY AFTERNOON...BUT STILL
REMAIN ON THE COOL SIDE. A WEAK SHORTWAVE RIDGE ALOFT BUILDS OVER
THE REGION OVERNIGHT...LEADING TO SOME CLEARING.
BY THURSDAY INTO THURSDAY NIGHT...THE RIDGE ALOFT MOVES QUICKLY
EAST WHILE A SHORTWAVE NEARS VANCOUVER ISLAND THURSDAY
AFTERNOON INTO THURSDAY NIGHT. THE TIMING OF THIS FEATURE IS A
LITTLE SUSPECT...ALTHOUGH THE OVERALL PATTERN INDICATED WARM AIR
ADVECTION AHEAD OF THE FEATURE UNDER LIGHT SOUTH WINDS. WEAK
ISENTROPIC LIFT WILL INCREASE AHEAD OF THIS FEATURE ACROSS THE
NORTHERN MOUNTAINS WITH LIGHT VALLEY RAIN AND MOUNTAIN SNOW.
THEN FRIDAY AND ON THROUGH THE WEEKEND...MODEL DIFFERENCES GROW IN
THE TIMING OF THE SHORTWAVE PASSAGE AND SUBSEQUENT FEATURES. THE
00Z GFS SEEMS TO BE THE FASTEST AND PUSHES THE INITIAL WAVE THROUGH
THE REGION ON SATURDAY. THE CANADIAN IS SIMILAR BY SLIGHTLY
SLOWER. MEANWHILE THE ECMWF IS QUITE SLOW. THIS DISCREPANCY GROWS
BY SUNDAY AND MONDAY WHERE THE GFS SPINS UP A DEEP LOW OFF THE
COAST...AND THE ECMWF AND CANADIAN KEEP A DRIER NW FLOW. AT THIS
POINT...WILL MAKE ONLY MINOR UPDATES THE LONG RANGE FORECAST. WILL
KEEP THE WEATHER UNSETTLED AND TEMPERATURES AT OR SLIGHTLY BELOW
NORMAL THROUGH THE WEEKEND. /RFOX.
&&
.AVIATION...
A VERY STRONG COLD FRONT WILL PASS THROUGH THE FORECAST AREA THIS
MORNING. STRONG WINDS WILL DEVELOP AHEAD OF OR WITH THE FRONT AND
CONTINUE THIS AFTERNOON AND EARLY EVENING. BLOWING DUST IS EXPECTED
IN THE COLUMBIA BASIN THIS AFTERNOON AND COULD REDUCE VISIBILITIES.
WIND SHEAR AT KEAT WILL END AT KEAT BY MID-MORNING AS THE STRONG
WINDS MIX DOWN TO THE SURFACE. AFTERNOON SHOWERS WILL DEVELOP EAST
OF KMWH ALONG WITH THE THREAT OF THUNDERSTORMS OVER THE NORTHERN
MOUNTAINS. RJ
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 54 32 48 32 51 33 / 80 20 40 20 30 20
COEUR D'ALENE 51 32 47 30 50 32 / 90 20 40 20 30 20
PULLMAN 52 32 46 30 50 32 / 80 20 40 20 30 20
LEWISTON 60 37 53 34 56 37 / 80 20 30 20 30 20
COLVILLE 58 33 52 33 54 34 / 50 20 40 30 30 30
SANDPOINT 49 33 44 32 49 32 / 90 20 60 30 40 20
KELLOGG 46 29 42 31 46 32 / 100 40 50 30 40 30
MOSES LAKE 63 36 59 33 60 36 / 10 0 20 20 20 10
WENATCHEE 56 37 56 36 58 39 / 30 40 20 20 10 10
OMAK 59 33 56 32 58 35 / 10 0 20 20 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FROM 7 AM THIS MORNING TO 11 PM PDT THIS EVENING
LEWIS AND SOUTHERN NEZ PERCE COUNTIES...LEWISTON AREA.
HIGH WIND WARNING FROM 7 AM THIS MORNING TO 11 PM PDT THIS
EVENING CENTRAL PANHANDLE MOUNTAINS...COEUR D'ALENE AREA...
IDAHO PALOUSE...NORTHERN PANHANDLE.
WA...WIND ADVISORY FROM 7 AM THIS MORNING TO 11 PM PDT THIS EVENING
LOWER GARFIELD AND ASOTIN COUNTIES...NORTHEAST MOUNTAINS...
OKANOGAN HIGHLANDS...OKANOGAN VALLEY.
HIGH WIND WARNING FROM 7 AM THIS MORNING TO 11 PM PDT THIS
EVENING MOSES LAKE AREA...NORTHEAST BLUE MOUNTAINS...
SPOKANE AREA...UPPER COLUMBIA BASIN...WASHINGTON PALOUSE...
WATERVILLE PLATEAU...WENATCHEE AREA.
HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING EAST SLOPES
NORTHERN CASCADES.
&&Hazardous weather outlook, May 3, 4:54 AM PST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
554 AM PDT MON MAY 3 2010
IDZ002-003-026-027-WAZ031>036-041-044-041330-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
554 AM PDT MON MAY 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS AS HIGH AS 60 MPH WILL
BE LIKELY OVER THE AREA. BLOWING DUST MAY BECOME A DANGER ON MONDAY
AFTERNOON IN THE COLUMBIA BASIN AND PALOUSE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ001-004-WAZ037-038-042-043-041330-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
554 AM PDT MON MAY 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SUSTAINED WINDS OF OF 30 TO 40 MPH WITH GUSTS AS HIGH AS 60 MPH
WILL BE COMMON IN THE MOUNTAINOUS AREAS OF EASTERN WASHINGTON AND
NORTH IDAHO. EXPOSED RIDGE TOPS COULD EXPERIENCE WIND GUSTS OF 75 MPH
OR MORE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
High Wind, Coeur D'Alene Area
- When
- May 3, 9:30 AM PST to 5:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
High Wind, Idaho Palouse
- When
- May 3, 10:00 AM PST to 5:00 PM PST
- Where
- Idaho Palouse forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Newspaper
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
Strong Wind, Northern Panhandle
- When
- May 3, 11:00 AM PST to 5:00 PM PST
- Where
- Northern Panhandle forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
High Wind, Central Panhandle Mountains
- When
- May 3, 11:00 AM PST to 5:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
High Wind, Lewiston Area
- When
- May 3, 11:00 AM PST to 5:00 PM PST
- Where
- Lewiston Area forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 46.327, -116.750 (the zone’s center; the record gives no point)
High Wind, Lewis and Southern Nez Perce
- When
- May 3, 11:00 AM PST to 5:00 PM PST
- Where
- Lewis and Southern Nez Perce forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Washington, May 3, 20101 death · $12,000 · 52 kt wind · 11 events
- Flash Flooding and Flooding in Kentucky, May 3 to 8, 2010$650,000 · 13 events
- Dust Storm and High Wind in Washington, May 3, 2010$570,000 · 67 kt wind · 6 events
- High Wind in Wyoming, May 3 to 4, 2010$15,000 · 71 kt wind · 67 events
- Dust Storm and High Wind in Oregon, May 3, 20101 injured · $100,000 · 56 kt wind · 6 events
- High Wind in Idaho, May 3 to 4, 2010$78,000 · 54 kt wind · 4 events
- High Wind in Montana, May 3 to 4, 2010$54,000 · 65 kt wind · 7 events
- Tornado and Strong Wind in South Carolina, May 3, 2010$60,000 · EF0 · 2 events
- Tornado in South Carolina, May 3, 2010$15,000 · EF1 · 1 event
- High Wind in Wyoming, May 3 to 4, 2010$30,000 · 98 kt wind · 10 events
- Damaging Winds in Ohio, May 3, 2010$32,000 · 60 kt wind · 8 events
- High Wind and Strong Wind in Washington, May 3, 2010$35,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228735, 228739, 228734, 228740, 228741, 228742.